Banner - Hide this banner





Author Topic: Pain Medication????  (Read 784 times)

0 Members and 1 Guest are viewing this topic.

Offline starpolisher

  • SuperKNEEgeek
  • *****
  • Posts: 513
  • Liked: 2
Pain Medication????
« on: October 04, 2011, 07:25:03 PM »
I would like input on pain medication.  I have been on morphine for approx. 5 years.  I had a quite a bit when I had my revisions done in 2008 and subsequent pt.  My pt was extremely aggressive.  I know I asked my pain doc about morphine and he said it was necessary to control the pain I was in.  I could believe that.  Even with morphine, my arthrofibrosis was really agony (both knees) and I think those of us who have it understand how even with morphine, you're still in quite a bit of pain....it only takes the edge off.  He told me I was better off on morphine than without as the amount of pain could cause worse complications for me.  Now that I have had Astym, my pain is much better controlled.  I have told my pain doctor and in fact have cut back from originally 6 to 4 short term pills a day but also take 3 long term pills a day.  I do still need it; there are tiimes if I have a more aggressive treatment where I'm quite sore for a few days , will take an extra, but go back to 4.  She told me not to cut back as long as I'm having pt and was reluctant to write my script for 4 instead of 5, but I was collecting a number of pills.  I notice as time passes, the most problematic symptoms are weakness, periods of miserable sweating, and constipation.  I take fiber everyday and stool softeners and that does help.  I notice my skin is drier.  I wish I could get my energy back.  I can do things around the house much more than before but I have to pace myself....if I go out and do things, I seem to get so tired especially if I have a week where I am out 3 to 4 times...crash on my days not going out. 
My lips were very sore and red the other day and kept putting vaseline on and finally, today, it seems a bit better.  I do drink a lot of water!  I also think the Astym treatments (have had 18) can make you tired after a treatment. 
I am quite depressed.  I know morphine can do that.  I try very hard to be positive, but am just very, very down.  Morphine always had that effect on me.  I do have my periods of mind over matter and really tgry to be positive.  I realized so many of us are limited but yet, at 63, I feel my life is really pretty much past in terms of what I can do.  It is hard living in an area where I don't know that many people and my friends are in NY, but yet if i stayed in NY, I would be much more disabled.  I shudder to think....and our house there was not easy to maneuver.  I know I am fortunate in many respects, but just struggling to get my bearings. 
Has anyone been able to get off morphine completely and taken a different med?  I am thinking when I am done with my Astym treatments, this might be possible although my pain mgt. doctor (with a very good reputation) doesn't feel that is possible.  She said it will always be in the joint and I will always need some degree of morphine.  Maybe I will not need as much....I don't know.  The fact it's all on my husband and my son is making a slow recovery from his illness....and not knowing how to drive yet....though he will begin his lessons in a month or so.  If he could just conquer his health issues, it would be so much easier.  I am just unusually sad today.  I make charts for my meds and put them in compartments and am so careful and yet I took 2 longer dose ones in a row today when I should have taken a short term one after the long term....it was within 2 hours.  It's wearing off and feeling better....am sure this is why I am depressed .... but my skin is so sensitive too.  Just feel my system is so messed up.  I try not to get this down and usually don't get so upset.....but I know a lot has to do with the length of my son's illness.  Sorry for the long email for such a short question.

Offline dm

  • SuperKNEEgeek
  • *****
  • Posts: 1304
  • Liked: 19
  • I hate my knee!! :(
Re: Pain Medication????
« Reply #1 on: October 05, 2011, 02:49:03 AM »
I know it stinks having to rely on pain meds. Have they tried you with the fentanyl patches, so you wouldn't have to remember to take so many pills? Just thought I'd ask if they'd considered them for you.

If you can safely wean down the dosages, and that's what you decide and can live with, then all the more power to you. I wish you luck with it.
multiple arthroscopies 2/00,3/01,6/01,1/03, 12/07,10/10. chondromalacia, severe medial joint space narrowing following 3 partial menisectomies, chronic pain problems, kneecap problems, OCD lesion, failed mfx.

Offline starpolisher

  • SuperKNEEgeek
  • *****
  • Posts: 513
  • Liked: 2
Re: Pain Medication????
« Reply #2 on: October 05, 2011, 05:11:57 PM »
dm, I will ask my pain mgt doctor about the fentanyl patches.  I always keep a chart so I know when I am due, but it's a pain! 
I never would have been able to cut down on the morphine if I hadn't had Astym.  Even with the morphine, I was in such severe pain, it only took the edge off.  I was in bed so often....not much of a life.....in both knees.

The Astym has gotten rid of a lot of scar tissue and that's when I slowly started to wean myself, one pill at a time a day, off the short term morphine pills. (instead of one every 4 hours I would cut to every 5 hours until I was used to it and then every 6 hours)  I am not done with my treatments, but sometimes I feel I have to take a break because it is tiring....the cycle of breaking down tissue and healing.  It's a struggle though....but am so tired of feeling tired on morphine.  I do have really sensitive skin and a patch may not be good for me.